I have been a Type 2 diabetic for many years now. Never have really concerned myself with the diabetes, due to not having insurance, unemployed, etc.
I finally got to see a physician who put me on Metformin 1000 mgs 2 times a day. I took that with no ill effects. I went and saw him again, and all they do at his clinic is a finger stick. No FBG, no A1C, etc. He then added Gluctrol XL 2.5 mgs 1 time a day. The first day I took it, my sugars were 197. I know this is high, but for me I felt hypoglycemic. My sugars typically run in the high 200's to high 300's.
I began drinking fluids to get my sugars back up.
I went back to the doctor to discuss dropping the sugars more slowly. He jumped all over me and told me I needed to continue taking the medications. He did not care about my feelings whatsoever.
I quit taking both of the medications, and quit seeing him.
I have begun seeing another physician. He told me if I didn't get serious about my diabetes he and I were going to have some serious problems.
He put me on Metformin 1000 mgs 2 times a day.
As you can imagine I am fearful about taking this medication again. My sugars I am sure are a lot higher.
How can I bring my sugars down SLOWLY, so I do not have the feelings of hypoglycemic? I would like to get my sugars in the normal range. How long will this take also?
Thanks for everybody's opinion and input.
If you wanto bring your blood sugars down slowly, you can make that choice. But high blood sugars are really harmful. Many doctors would leap to putting you on insulin and getting your blood sugars down to 100 mg/dl despite any terrible hypo feelings you have on the matter.
If you feel like you can't do this without changing your blood sugar slowly, then do it slowly, but please do it. Start with metformin at 1000 mg once a day, spend several days with that level and then increase it.
You won't feel the damage to you body from high blood sugars, but the damage is very real nonetheless. You will feel better with your blood sugar in the 100s after a few days and it is so very important that you just buckle down and get through this. I hope you do.
I think if you would let the medication work getting your BG's in the low 100's for several day's you will quickly notice that you will come to recognize those feelings as normal as opposed to hypoglycemia. If you have some higher numbers you will then notice how crappy you feel being high. I felt similar to you when first getting the BG's down but I stuck with it. It is WELL worth controlling the numbers to the goal you and your doctor have come up with, believe me. You won't look back!
David, bsc is giving you the best advice. Get those BG readings down.
If you don't like the feeling of the hypo as your body adjusts then doing it slowly over time is just going to make it worse on yourself. Your body is going to feel it as you drop the sugar, that is of course unless you plan to drop them only a few units a day.
Most end up in the hospital for 3-4 days on insulin to get the sugars back down. That might be another route. Go through the adjustment in the hospital where you don't have to worry about the affects causing other problems.
Please just get those readings down.
I thought you said that you took metformin in the past already with no ill effects and that it was only when Gluctrol XL was added in that your sugars went down.
If you didn't have a problem last time, you aren't like to have a problem this time.
However, it is really important to get your sugars down and yes, it may take a while for you to get used to that.
With blood sugars as high as you seem to be having you may end up on insulin.
I would think you should have a moving target for lowering blood sugars. Ie. Maybe first target is 200 then after 2 weeks 150 and then slowly easing it down, or something like that.
Best wishes. The short term discomfort will pass.
I brought my sugars down quite dramatically very quickly. I experienced the same feelings of feeling really terrible at first as my readings came within range. For me, I felt that the high blood sugars were doing me real harm as they had been high for quite some time. I just bit the bullet and worked through the bad feelings and they gradually tapered off and disappeared. I do not regret the decision.
As bsc says the important thing is to get serious about gaining control, that should be your overriding concern.
Everyone is giving you good advice, but let me put it a little differently. Your body has grown used to extremely high BG and what you are going through is essentially withdrawal. Yes, it will be uncomfortable, but this discomfort is temporary and NOTHING compared to the pain and costs of the complications that will follow uncontrolled D. Believe me, I like many other have been there. What you are avoiding is the best option.
I was going to say what Randy ^^^ said. Your body is used to being High all the time, 197 is not low and drinking fluids to bring it up is not a good idea. Being high all the time is causing a lot of damage to your body.
Your goal should be feeling good and perfectly normal at 120 instead of feeling normal at 200+ if you feel normal at that range you should assume that those glucose levels are causing serious damage.
If your sugars are that high, the metformin probably WON'T bring them down that quickly. Please stay on it and give it a chance to work. You can also start working on your diet by slowly reducing your carb intake.
I didn't have hypo feelings when I first started met, but I did have GI upset and major headaches. I stuck with it and felt better after a few weeks.
I'm NOT a doctor, but I often start new meds by taking a quarter or half dose, unless it states on the package DO NOT SPLIT THE DOSE.
I would start with 500 mg of metformin per day, for two weeks, and then add another 500 per day. In another month I'd add another 500 mg per day. After another 2 or 3 weeks I'd add the final 500 mgs.
This is how my husband was told to start metformin. He actually never needed to increase his dose, because the 500 mg per day was enough. However, his sugar was never as high as yours. You'll need to get back on the full dose asap.
Its quite typical to feel low at first, because your body has become used to being way too high. However, you are damaging your nerves, organs and eyes, so you really need to get back on track!
You should be testing your blood sugar every day, at least once, at minimum, but preferably before each meal and about 1.5 hours after them too.
The metformin takes a long time to build up enough in the system to really get the blood sugar down, so you don't need to fear having those feelings. It was probably the Glucatrol that did it. That medication could also be added back in at a slower rate, increasing it gradually if needed.
As I said though, I am not a doctor, this is just the way I would do it.
Of course another factor that can help lower blood sugar is exercise, and another is reducing your carb intake. All of these will have a slow effect because your blood sugar is so high to begin with and you are not on insulin.